Hail, Wilkes
- When
- June 27, 7:10 PM EST
- Where
- Wilkes County, 4.96 mi NNW of Wilbar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.340, -81.340
Moisture return in advance of an approaching cold front combined with an upper level area of low pressure to produce scattered evening thunderstorms west of the Blue Ridge. A few of these storms were strong enough to produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Moisture return in advance of an approaching cold front combined with an upper level area of low pressure to produce scattered evening thunderstorms west of the Blue Ridge. A few of these storms were strong enough to produce damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 6:24 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT SUN JUN 27 2010
.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE REGION ON MONDAY BRINGING WITH
IT INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH
WILL LINGER INTO TUESDAY. DRY AND COOLER HIGH PRESSURE WILL BUILD
INTO THE REGION BEHIND THE FRONT BY THE MIDDLE OF THE WEEK. THE
COOLER AND DRIER WEATHER WILL CONTINUE INTO THE UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH MONDAY/...
MADE A QUICK UPDATE TO THE FORECAST TO INCREASE POPS IN THE WEST.
LINE OF STORMS ACROSS EASTERN KY/WESTERN WV ARE ASSOCIATED WITH A
WEAK SHORTWAVE THAT MESOSCALE MODELS PUSH INTO FAR SW VA AFTER
00Z. WHILE HRRR AND LOCAL WRF MODELS DIMINISH THE STORMS BEFORE
THEY REACH OUR FORECAST AREA...SPC MESO ANALYSIS PAGE INDICATES
THESE STORMS WILL BE ENTERING INTO AN AREA OF HIGHER INSTABILITY
(CAPES IN EXCESS OF 2500 J/KG).
AFTER SUNSET...WE ARE EXPECTING THE PRECIPITATION TO GRADUALLY DIMINISH
BUT AS THE NIGHT PROGRESSES...THE CHANCES OF SHOWERS AND
STORMS WILL START TO INCREASE AGAIN IN THE WEST. AFTER ABOUT 200
AM...THE APPROACHING COLD FRONT WILL BE CLOSE ENOUGH TO ALLOW FOR
SOME ASSOCIATED ISOLATED SHOWERS OR STORMS TO ENTER WESTERN PARTS
OF THE REGION. CHANCES WILL IMPROVE ONLY SLIGHTLY MORE AFTER ABOUT
500 AM...WITH ISOLATED SHOWERS AND STORMS POSSIBLE AS FAR EAST AS
THE NEW RIVER VALLEY OF SOUTHWEST VIRGINIA. EXPECT ANOTHER WARM
AND HUMID NIGHT. LOWS IN THE MID TO UPPER 60S ARE PROMISING IN THE
MOUNTAINS WITH LOWER 70S EXPECTED EAST OF THE BLUE RIDGE.
ON MONDAY WE ARE EXPECTING THE COLD FRONT TO PASS INTO THE
REGION...AND THEN START TO STALL AND WEAKEN AS IT GETS EAST OF THE
CREST OF THE BLUE RIDGE. EXPECT INCREASING CHANCES OF SHOWERS AND
STORMS AS THE DAY PROGRESSES. SOME OF THESE MAY CONTINUE LOCALLY
HEAVY RAINFALL. HIGH TEMPERATURES EAST OF THE MOUNTAINS SHOULD BE
COMPARABLE TO TODAY...BUT SLIGHTLY COOLER CONDITIONS ARE EXPECTED
IN THE MOUNTAINS THANKS TO THE INCREASED CLOUD COVER AND GREATER
COVERAGE OF PRECIPITATION.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE FORECAST AREA
MONDAY NIGHT. MODELS HAVE THE FRONT NEAR THE BLUE RIDGE BY 00Z
WEDNESDAY/8PM TUESDAY. SOME TIMING DIFFERENCES SHOW UP BY TUESDAY
WITH THE GFS SLOWER BRINGING IN THE MORE STABLE AND DRIER AIR. BUT
EVEN THE GFS HAS THE AREA DRY BY 12Z/8AM WEDNESDAY. HAVE LEFT CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTY WARNING AREA
FOR TUESDAY AND TUESDAY EVENING...THEN GRADUALLY END THE
PRECIPITATION FROM NORTH TO SOUTH BY WEDNESDAY MORNING. ALSO
INCREASED THE PROBABILITY OF SHOWERS AND THUNDERSTORMS IN THE
WESTERN COUNTY WARNING AREA AROUND 00Z TUESDAY/8PM MONDAY.
KEPT LOWS MONDAY NIGHT AND HIGHS ON TUESDAY CLOSE TO A BLEND OF
MAV/MET GUIDANCE. WENT SLIGHTLY COOLER THAN GUIDANCE ON TUESDAY
NIGHT EXPECT IN THE FAR SOUTH WHERE CLOUDS MAY LINGER MOST OF THE
NIGHT.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE FORECAST AREA
MONDAY NIGHT. MODELS HAVE THE FRONT NEAR THE BLUE RIDGE BY 00Z
WEDNESDAY/8PM TUESDAY. SOME TIMING DIFFERENCES SHOW UP BY TUESDAY
WITH THE GFS SLOWER BRINGING IN THE MORE STABLE AND DRIER AIR. BUT
EVEN THE GFS HAS THE AREA DRY BY 12Z/8AM WEDNESDAY. HAVE LEFT CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTY WARNING AREA
FOR TUESDAY AND TUESDAY EVENING...THEN GRADUALLY END THE
PRECIPITATION FROM NORTH TO SOUTH BY WEDNESDAY MORNING. ALSO
INCREASED THE PROBABILITY OF SHOWERS AND THUNDERSTORMS IN THE
WESTERN COUNTY WARNING AREA AROUND 00Z TUESDAY/8PM MONDAY.
KEPT LOWS MONDAY NIGHT AND HIGHS ON TUESDAY CLOSE TO A BLEND OF
MAV/MET GUIDANCE. WENT SLIGHTLY COOLER THAN GUIDANCE ON TUESDAY
NIGHT EXPECT IN THE FAR SOUTH WHERE CLOUDS MAY LINGER MOST OF THE
NIGHT.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
WIDELY SCATTERED SHRA/TSRA ACROSS THE MOUNTAINS THIS EVENING
SHOULD WANE SHORLY AFTER SUNSET...AND THE ONLY TAF SITE THAT MAY
SEE A PRECIPITATION REDUCING VISIBILITY IS KLWB.
MEANWHILE...PRECIPITATION IS EXPECTED TO RE-DEVELOP IN ADVANCE OF
AN APPROACHING COLD FRONT EARLY MONDAY MORNING. THIS AREA ISN'T
EXPECTED TO BE WIDESPREAD...SO VCTS WAS ADDED TO THE
KLWB/KBLF/KROA SITES EARLY MONDAY. THE MOST WIDESPREAD CHANCE FOR
PRECIPITATION WILL BE ALONG THE COLD FRONT WHICH WILL PASS DURING
THE AFTERNOON HOURS MONDAY. POTENTIALLY MVFR/IFR CIGS POSSIBLE WITH
THIS LINE OF STORMS WHICH SHOULD EXIT THE FORECAST AREA BY 00Z/TUE.
INFLUENCE OF A COLD FRONTAL PASSAGE MONDAY MAY RESULT IN
LINGERING THREAT OF SHOWERS INTO TUESDAY.
ONCE THE FRONT CLEARS THE AREA...VFR CONDITIONS EXPECTED TUESDAY
NIGHT INTO FRIDAY. LATE NIGHT...EARLY MORNING...VALLEY/RIVER FOG
POTENTIAL WILL EXIST...MAINLY CONFINED TO 09-12 UTC TIME FRAME.
&&
.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES
SUNDAY 6/27 MONDAY 6/28
ROANOKE 69/1974 63/1974
LYNCHBURG 68/1974 62/1974
DANVILLE 70/1961 72/1962
BLACKSBURG 63/1961 63/1974
BLUEFIELD 64/1970 65/1974
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS/PH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/PH
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 416 AM EDT SUN JUN 27 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 416 AM EDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE THROUGH THE MID ATLANTIC REGION ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT SUN JUN 27 2010
NCZ020-272215-
YADKIN NC-
517 PM EDT SUN JUN 27 2010
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
AT 512 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF YADKINVILLE...NEARLY STATIONARY.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LONE HICKORY AROUND 600 PM.
LAT...LON 3604 8079 3605 8084 3609 8087 3613 8068
3604 8063 3604 8065SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 608 PM EDT SUN JUN 27 2010 VAZ010-011-272245- BLAND VA-GILES VA- 608 PM EDT SUN JUN 27 2010 ...A STRONG THUNDERSTORM WILL AFFECT BLAND AND GILES COUNTIES... AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF ROCKY GAP...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR CHAPEL AROUND 615 PM AND WHITE GATE AROUND 630 PM. LAT...LON 3733 8085 3721 8080 3716 8103 3725 8107
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT SUN JUN 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 3 E NARROWS 37.34N 80.76W
06/27/2010 GILES VA LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 460 EAST BETWEEN NARROWS AND
PEARISBURG.
&&
HYSELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT SUN JUN 27 2010
NCZ018-019-272345-
WATAUGA NC-WILKES NC-
703 PM EDT SUN JUN 27 2010
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...
AT 659 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
NEWLAND...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BLOWING ROCK AROUND 715 PM...AHO AROUND 730
PM AND DARBY AROUND 745 PM.
LAT...LON 3605 8140 3611 8155 3610 8177 3613 8183
3615 8183 3626 8152 3623 8147 3628 8140
3602 8118 3602 8125 3599 8132SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT SUN JUN 27 2010
NCZ001-002-019-280015-
ALLEGHANY NC-ASHE NC-WILKES NC-
745 PM EDT SUN JUN 27 2010
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...
AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAUREL
SPRINGS...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DOUGHTON PARK AROUND 800 PM AND STONE
MOUNTAIN STATE PARK AROUND 815 PM.
LAT...LON 3637 8124 3635 8138 3654 8127 3648 8116
3643 8096 3642 8095 3631 8102SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 804 PM EDT SUN JUN 27 2010 VAZ016-280030- CARROLL VA- 804 PM EDT SUN JUN 27 2010 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY... AT 800 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HILLSVILLE... MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR GLADESBORO AROUND 815 PM. LAT...LON 3686 8057 3669 8052 3674 8079 3682 8078
The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down on River Road and Haystack Road. Damage amounts are estimated.
A tree was blown down on Union Hill Road. Damage amounts are estimated.
A tree was blown down at the intersection of Abe Mayes Road and Swift Lane. Damage amounts are estimated.
A tree was blown down on Crossroads Church Road. Damage amounts are estimated.
A tree was blown down at the intersection of Davis Street and Sunset Drive. Damage amounts are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241037, 241038, 241039, 241040, 241041, 241042.